High Wind, Guadalupe Mountains of Culberson County
- When
- March 12, 5:30 PM MST to March 14, 11:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- RAWS
A powerful storm system moved through the area resulting in strong, damaging winds. This was one of the strongest, widespread wind events in years for West Texas and Southeast New Mexico.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A powerful storm system moved through the area resulting in strong, damaging winds. This was one of the strongest, widespread wind events in years for West Texas and Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 4:34 PM MST, 56 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Tue Mar 12 2019
.DISCUSSION...
&&
.AVIATION...
As of 2330z a Line of severe storms have moved into Culberson and
Eddy counties and moving east. Carrying mention of these storms
in all TAFs along with possibility of large hail and wind gusts
in excess of 50kts. Will also have MVFR/IFR cigs ahead of it.
Expect very windy conditions tomorrow along with blowing dust...
could see gusts in the 45 to 60kt range.
&&
.PREV DISCUSSION... /issued 445 PM CDT Tue Mar 12 2019/
UPDATE...
Updated forecast for watch issuance.
DISCUSSION...
Tornado Watch #17 issued through 04z for SE NM and most of West
TX. Forecast already had mention of thunderstorms with some severe
this afternoon/evening so no change to that. Line of storms still
west of area be moving into CWA shortly.
PREV DISCUSSION... /issued 227 PM CDT Tue Mar 12 2019/
DISCUSSION...
Very potent upper low pushing into southwest Arizona this afternoon
will track eastward overnight with associated negatively tilted
trough pushing into west Texas this evening. Ahead of trough,
southeast winds will continue to strengthen allowing dewpoints in
the lower 60s to overspread much of the area. Surface based CAPES
are already pushing 2000 over parts of the Big Bend. Though
clouds are inhibiting low level heating, cooling aloft associated
with trough, breaks in clouds west of the Pecos, and continuing
warm/moist advection are expected to produce CAPES of 1000 to
2000 over a large part of the area by late afternoon. With bulk
shear exceeding 60 knots, conditions are ripening for organized
thunderstorms with rotating updrafts. Low LCLs and effective
helicity values of 200 to 300 across the area suggest that
generation of low level vorticity is heightened. For discrete
thunderstorms, damaging wind hail exceeding 2 inches and tornadoes
will be possible. As upper storm system and Pacific front
approach, convection will tend to merge along a line by mid-
evening and progress eastward across much of the area east of the
mountains overnight. These storms will be capable of producing
large hail in excess of an inch with winds potentially exceeding
60 mph over a large area. Though tornadoes will be less likely
within this line, the possibility cannot be ruled out.
Ahead of the front, southeast winds will be quite brisk, prompting
the continuation of a Wind Advisory over the western and southern
Permian Basin, the Davis Mountains, the Stockton Plateau and Lea
County in New Mexico through mid morning Wednesday. With approach
of the storm system, potentially damaging winds are expected to
develop across Eddy County New Mexico, the Guadalupe Mountains,
and the Deleware Mountains. In the wake of storms and Pacific
front, surface pressure gradient will remain tight much of
Wednesday particularly from Permian Basin north. West to southwest
winds will increase markedly across the area after sunrise
Wednesday as strong winds aloft begin to mix down to the surface.
Winds at 850 mph are progs to max out at 50 knots or above over
most of the area, suggesting strong gust potential. For this
reason, a High Wind Warning is in effect for all of southwest
Texas and southeast New Mexico except for the Presidio valley with
the greatest potential for sustained damaging wind generally
north of I-20 and at higher elevations. With significant rainfall
preceding the high winds, blowing potential will be limited
though visibility could restricted in localized areas. As the
pressure gradient begins to relax Wednesday evening, surface winds
will begin to taper off, allowing the High Wind Warning for most
of the area to expire mid-evening Wednesday. Strong winds will
likely continue in the Guadalupe Mountains overnight, so the High
Wind Warning for that area will continue until near daybreak
Thursday.
High temperatures will generally run 10 degrees below normal for
the next several days with lows slightly below normal as a cooler
airmass spreads across the area behind departing storm system.
After tonight, there will be little risk of precipitation again
until Friday night and Saturday as shearing upper trough slides
across area. Presently best changes appear to be in southeast New
Mexico. With Saturday morning temperatures possibly below freezing
over parts of the area, we may see a combination of rain and
freezing rain Friday night and into early morning Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 66 40 59 / 100 0 0 0
Carlsbad 46 64 39 59 / 100 0 0 0
Dryden 49 76 47 70 / 90 0 0 0
Fort Stockton 47 68 42 60 / 100 0 0 0
Guadalupe Pass 37 53 32 51 / 90 10 0 0
Hobbs 40 60 35 56 / 100 0 0 0
Marfa 36 64 33 58 / 90 0 0 0
Midland Intl Airport 46 65 40 59 / 100 0 0 0
Odessa 44 65 40 59 / 100 0 0 0
Wink 43 67 38 61 / 100 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM to 9 PM MDT Wednesday for Central
Lea County-Northern Lea County-Southern Lea County.
Wind Advisory until 9 AM MDT Wednesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 6 AM MDT Thursday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 9 PM MDT Wednesday for Eddy County
Plains.
TX...High Wind Warning from 10 AM to 10 PM CDT Wednesday for Andrews-
Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Terrell-Upton-Ward-Winkler.
Wind Advisory until 10 AM CDT Wednesday for Andrews-Crane-
Davis/Apache Mountains Area-Ector-Gaines-Glasscock-Loving-
Midland-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Upton-Ward-Winkler.
High Wind Warning until 6 AM MDT Thursday for Guadalupe
Mountains.
High Wind Warning until 10 PM CDT /9 PM MDT/ Wednesday for Van
Horn and Highway 54 Corridor.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Tue Mar 12 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 130 PM CDT Tue Mar 12 2019 /1230 PM MDT Tue Mar 12 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected across the region this evening and until after midnight. The strongest storms will be capable of producing large hail, damaging winds, as well as a tornado threat. Brief heavy rainfall and localized flooding will also be possible. Very windy conditions are expected beginning tonight for much of West Texas and Southeast New Mexico. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains, Eddy County New Mexico Plains. A Wind Advisory is in effect tonight for a significant portion of the Permian Basin, Trans Pecos, and Davis Mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong, damaging winds are expected Wednesday and Wednesday night across southeast New Mexico and much of west Texas. A High Wind Warning is in effect Wednesday through Wednesday evening for southeast New Mexico and all of west Texas, except the Presidio Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by late this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM CDT TUE MAR 12 2019
NMZ027-028-TXZ057-058-258-122345-
Eddy County Plains-Guadalupe Mountains of Eddy County-Van Horn and
Highway 54 Corridor-Reeves County and Upper Trans Pecos-Guadalupe
Mountains-
556 PM CDT TUE MAR 12 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES...
At 555 PM CDT/455 PM MDT/, strong thunderstorms were clustered near
Guadalupe Mountains National Park, or 8 miles northwest of Pine
Springs, moving northeast at 45 mph.
Locations impacted include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National Park,
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.
LAT...LON 3200 10492 3200 10485 3286 10484 3208 10414
3172 10492
TIME...MOT...LOC 2255Z 240DEG 48KT 3195 10494
80Special Weather Statement National Weather Service Midland/Odessa TX 628 PM CDT TUE MAR 12 2019 TXZ057-058-074-130015- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- 628 PM CDT TUE MAR 12 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CULBERSON COUNTY... At 628 PM CDT, strong thunderstorms were clustered 27 miles southeast of Salt Flat, or 29 miles south of Pine Springs, moving northeast at 50 mph. Locations impacted include... Van Horn, Plateau and Culberson County Airport. This includes Interstate 10 between mile markers 136 and 155. LAT...LON 3175 10491 3165 10408 3131 10419 3083 10491 TIME...MOT...LOC 2328Z 237DEG 44KT 3147 10474 80
Special Weather Statement National Weather Service Midland/Odessa TX 533 PM MDT TUE MAR 12 2019 NMZ027-028-130015- Eddy County Plains-Guadalupe Mountains of Eddy County- 533 PM MDT TUE MAR 12 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EDDY COUNTY... At 533 PM MDT, strong thunderstorms were clustered near Seven Rivers Airport, or 13 miles south of Artesia, moving northeast at 50 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with these storms. Locations impacted include... Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport, Brantley Lake State Park, Carlsbad North, Carlsbad Caverns National Park, Lea County Zip Franklin Memorial Airport, Loco Hills, Artesia Municipal Airport, Otis, Cavern City Air Terminal, Living Desert State Park, Dayton, Lakewood, Atoka and Lake Avalon. LAT...LON 3297 10395 3237 10379 3212 10470 3296 10475 TIME...MOT...LOC 2333Z 218DEG 44KT 3266 10450 80
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 30 SW CARLSBAD NORTH 32.14N 104.59W
03/12/2019 E1.75 INCH Eddy NM PARK/FOREST SRVC
PARK RANGER AT CARLSBAD CAVERNS NP
&&
CMRPRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL CARLSBAD 32.40N 104.24W
03/12/2019 E1.00 INCH EDDY NM CO-OP OBSERVER
&&
CMRThe national radar mosaic for the moment the first event began.
21 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815530, 815531, 815532, 815550, 815540, 815553, 815534, 815535, 815536, 815538, 815539, 815541, 815542, 815549, 815545, 815551, 815552, 815546, 815548, 815544, 815533.